# SDR 2013FA0000650

- Difficulty date: September 25, 2013
- Submitted: November 19, 2013
- Operation: General aviation
- Aircraft: N1578F
- Make and model: Hughes 369D
- Aircraft serial: 610957D
- Engine: Allsn 250C20B
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Bearing
- Part number: 23034787AL
- Part serial: TA30512042
- Condition: Failed
- Location: Engine
- Part time: 422 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

PILOT HEARD UNUSUAL NOISE DURING START, JUST BEFORE IGNITION, 10-12 PERCENT OF N1.  DESCRIBED NOISE AS A "RUMBLING-GEAR TEETH OUT OF MESH" SOUND FROM ENGINE ACCESSORIES GEARBOX.  MAGNETIC METAL DETECTORS  WERE FUNCTIONING BUT THE CAUTIONARY LIGHT IN THE COCKPIT PANEL HAD NOT ILLUMINATED AT ANYTIME.  BECAUSE NOISE PERSISTED, NORMAL FIELD TROUBLESHOOTING DID NOT IDENTIFY THE PROBLEM. ENGINE WAS REMOVED FROM SERVICE, SENT FOR FURTHER INVESTIGATION.  DURING INSPECTION, FOUND A SMALL METAL FLAKE ON THE LOWER CHIP PLUG, IT WAS NOT LARGE ENOUGH TO COMPLETE  WARNING CIRCUIT AND ILLUMNATE PANEL LIGHT.  REMOVING COMPRESSOR AND TURBINE FROM ACCESSORIES GEARBOX GAVE US VIEWABLE ACCESS TO THE ENGINE MAIN LINE BEARINGS.  THE 2.5 BEARING THAT THE ROLLER RETAINING RING IS BROKEN IN TWO PLACES, ALLOWING OUTER END OF TWO ROLLERS TO TIP AXIALLY TOWARD INNER RACE ON SPUR ADAPTER GEAR-SHAFT, SAG, WHICH IS EXTERNALLY SPLINED AT EACH END.  FWD SPLINES MATE TO AN INTERNALLY SPLINED COUPLING ATTACHED TO AFT END OF COMPRESSOR ROTOR.  AFT SPINES MATE TO AN INTERNALLY SPLINED HALLOW SHAFT WHICH IN TURN IS MATED TO THE NR 2 TURBINE WHEEL AND NR 1 TURBINE WHEEL ASSY, N1 TURBINE ROTOR, N1 TURBINE ROTOR DRIVES THE COMPRESSOR THROUGH THE SAG.  SAG, IN TURN IS DRIVE FOR N1 GEAR TRAIN.   SAG TURNS AT APPROXIMATELY 52,000 RPM.  THERE ARE 6 ADDITIONAL ROLLERS, OUT OF 16, THAT ARE DISPLACED FROM THE INTENDED LOCATION AROUND BEARING AS THE RETAINING RING IS DISTORTING AND ALLOWED THEM TO MOVE.  2.5 BEARING IS DESIGNED TO SUPPORT COMPRESSOR SAG IN RADIAL ROTATION WITHIN N1 GEAR TRAIN ASSY.  BEARING`S INNER RACE IS PRESSED ONTO SAG SHAFT AND THE OUTER RACE AND ROLLER ASSY IS LOCATED WITHIN GEARBOX PINION GEAR AND HELD IN POSITION AXIALLY WITH A 360 DEGREE SNAP RING ON SIDE NEAREST COMPRESSOR..
